[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.176.125. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1978

Erythromycin Estolate Hepatotoxicity

Author Affiliations

Children's Memorial Hospital 2300 Children's Plaza Chicago, IL 60614

Am J Dis Child. 1978;132(3):320. doi:10.1001/archpedi.1978.02120280104025
Abstract

A recent review of erythromycin1 stated that of 506 cases of cholestatic jaundice following erythromycin estolate administration reported between 1961-1973, only 12 (2%) occurred in children younger than 12 years of age. During the same period an estimated 30 million courses of therapy with a liquid form of estolate were prescribed.

We report the case of a child in whom cholestatic jaundice developed and who was seen as an acute surgical emergency after erythromycin estolate administration. A percutaneous liver biopsy specimen demonstrated changes consistent with a hypersensitivity drug reaction.

Report of a Case.—A 7-year-old boy was hospitalized with abdominal pain, rash, and fever of two days' duration. Four weeks prior to admission to the hospital his mother administered two 250-mg tablets of erythromycin estolate for treatment of a sore throat. Three days prior to admission an upper respiratory infection again developed and the patient was given erythromycin estolate

×